FK506-induced neurotoxicity in liver transplantation

E. F M Wijdicks, Russell H. Wiesner, Linda J. Dahlke, R. A F Krom

Research output: Contribution to journalArticle

118 Citations (Scopus)

Abstract

We report FK506-induced neurotoxicity in 14 of 44 consecutive patients following orthoptic liver transplantation. In 10 of these 14 patients, postural hand tremors were found in the first weeks following surgery, transient apraxia of speech in 3, and generalized tonic-clonic seizures were noted in 2 patients. Other manifestations included nightmares, agitation, and acute delirium. Reduction of the FK506 dose resulted in resolution of symptoms, but in 1 patient mild speech difficulties and in 3 patients a fine tremor remained. Blood and plasma levels of FK506 were similar in patients with and without neurotoxicity. FK506 neurotoxicity in patients with liver transplantation commonly results in transient neurological manifestations. The incidence of neurotoxicity in FK506 is dramatically reduced in maintenance doses of 0.075 mg/kg twice a day.

Original languageEnglish (US)
Pages (from-to)498-501
Number of pages4
JournalAnnals of Neurology
Volume35
Issue number4
StatePublished - Apr 1994

Fingerprint

Tacrolimus
Liver Transplantation
Tremor
Orthoptics
Apraxias
Delirium
Neurologic Manifestations
Seizures
Hand
Incidence

ASJC Scopus subject areas

  • Neuroscience(all)

Cite this

Wijdicks, E. F. M., Wiesner, R. H., Dahlke, L. J., & Krom, R. A. F. (1994). FK506-induced neurotoxicity in liver transplantation. Annals of Neurology, 35(4), 498-501.

FK506-induced neurotoxicity in liver transplantation. / Wijdicks, E. F M; Wiesner, Russell H.; Dahlke, Linda J.; Krom, R. A F.

In: Annals of Neurology, Vol. 35, No. 4, 04.1994, p. 498-501.

Research output: Contribution to journalArticle

Wijdicks, EFM, Wiesner, RH, Dahlke, LJ & Krom, RAF 1994, 'FK506-induced neurotoxicity in liver transplantation', Annals of Neurology, vol. 35, no. 4, pp. 498-501.
Wijdicks EFM, Wiesner RH, Dahlke LJ, Krom RAF. FK506-induced neurotoxicity in liver transplantation. Annals of Neurology. 1994 Apr;35(4):498-501.
Wijdicks, E. F M ; Wiesner, Russell H. ; Dahlke, Linda J. ; Krom, R. A F. / FK506-induced neurotoxicity in liver transplantation. In: Annals of Neurology. 1994 ; Vol. 35, No. 4. pp. 498-501.
@article{68d5b61e7d57423a8451e2a78e1ac539,
title = "FK506-induced neurotoxicity in liver transplantation",
abstract = "We report FK506-induced neurotoxicity in 14 of 44 consecutive patients following orthoptic liver transplantation. In 10 of these 14 patients, postural hand tremors were found in the first weeks following surgery, transient apraxia of speech in 3, and generalized tonic-clonic seizures were noted in 2 patients. Other manifestations included nightmares, agitation, and acute delirium. Reduction of the FK506 dose resulted in resolution of symptoms, but in 1 patient mild speech difficulties and in 3 patients a fine tremor remained. Blood and plasma levels of FK506 were similar in patients with and without neurotoxicity. FK506 neurotoxicity in patients with liver transplantation commonly results in transient neurological manifestations. The incidence of neurotoxicity in FK506 is dramatically reduced in maintenance doses of 0.075 mg/kg twice a day.",
author = "Wijdicks, {E. F M} and Wiesner, {Russell H.} and Dahlke, {Linda J.} and Krom, {R. A F}",
year = "1994",
month = "4",
language = "English (US)",
volume = "35",
pages = "498--501",
journal = "Annals of Neurology",
issn = "0364-5134",
publisher = "John Wiley and Sons Inc.",
number = "4",

}

TY - JOUR

T1 - FK506-induced neurotoxicity in liver transplantation

AU - Wijdicks, E. F M

AU - Wiesner, Russell H.

AU - Dahlke, Linda J.

AU - Krom, R. A F

PY - 1994/4

Y1 - 1994/4

N2 - We report FK506-induced neurotoxicity in 14 of 44 consecutive patients following orthoptic liver transplantation. In 10 of these 14 patients, postural hand tremors were found in the first weeks following surgery, transient apraxia of speech in 3, and generalized tonic-clonic seizures were noted in 2 patients. Other manifestations included nightmares, agitation, and acute delirium. Reduction of the FK506 dose resulted in resolution of symptoms, but in 1 patient mild speech difficulties and in 3 patients a fine tremor remained. Blood and plasma levels of FK506 were similar in patients with and without neurotoxicity. FK506 neurotoxicity in patients with liver transplantation commonly results in transient neurological manifestations. The incidence of neurotoxicity in FK506 is dramatically reduced in maintenance doses of 0.075 mg/kg twice a day.

AB - We report FK506-induced neurotoxicity in 14 of 44 consecutive patients following orthoptic liver transplantation. In 10 of these 14 patients, postural hand tremors were found in the first weeks following surgery, transient apraxia of speech in 3, and generalized tonic-clonic seizures were noted in 2 patients. Other manifestations included nightmares, agitation, and acute delirium. Reduction of the FK506 dose resulted in resolution of symptoms, but in 1 patient mild speech difficulties and in 3 patients a fine tremor remained. Blood and plasma levels of FK506 were similar in patients with and without neurotoxicity. FK506 neurotoxicity in patients with liver transplantation commonly results in transient neurological manifestations. The incidence of neurotoxicity in FK506 is dramatically reduced in maintenance doses of 0.075 mg/kg twice a day.

UR - http://www.scopus.com/inward/record.url?scp=0028294556&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0028294556&partnerID=8YFLogxK

M3 - Article

C2 - 7512320

AN - SCOPUS:0028294556

VL - 35

SP - 498

EP - 501

JO - Annals of Neurology

JF - Annals of Neurology

SN - 0364-5134

IS - 4

ER -